California, 2004Flash Flood in California, December 31, 2004
December 31, 2004 · NWS SGX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 31, 9:15 AM PST, 4 hours 10 minutes earlier.
Area forecast discussion, Dec 31, 9:15 AM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 AM PST FRI DEC 31 2004
.SYNOPSIS...A COLD FRONT MOVING ACROSS SOUTHERN CALIFORNIA WILL
BRING RAIN...WIND AND MOUNTAIN SNOW TODAY. A CONTINUED DEEP MARINE
LAYER AND INSTABILITY WILL KEEP A THREAT OF SHOWERS THROUGH THE
HOLIDAY WEEKEND. FORECAST MODELS ARE HINTING AT A LARGER AND
STRONGER STORM EARLY NEXT WEEK. THIS SHOULD BRING PERIODS OF HEAVY
RAIN AND SNOW AREA MONDAY...WITH OFF AND ON SHOWERS CONTINUING
THROUGH THURSDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
.SHORT TERM...A COLD FRONT MOVED PAST PT CONCEPTION AROUND 12Z THIS
MORNING AND WILL CONTINUE ITS TREK SOUTH DURING THE DAY. SHOWERS
WITH EMBEDDED HEAVY RAIN WERE OVER LA COUNTY AT 1630Z. THIS PRECIP
WAS MOVING EAST AT 30 MPH AND WILL AFFECT SAN BERNARDINO AND ORANGE
COUNTIES THROUGH THE MORNING...THEN SPREAD SOUTHEAST DURING
THE AFTERNOON.
THE BEST UPPER LEVEL DYNAMICS...COLD AIR ALOFT AND HIGHEST MOISTURE
CONTENT WILL BE OVER SAN BERNARDINO COUNTY WHERE THE HEAVIEST PRECIP
WILL FALL. WEAKER DYNAMICS FARTHER SOUTH OVER SAN DIEGO COUNTY WILL
RESULT IN LESS PRECIP. SNOW LEVELS THIS MORNING WERE AROUND 6500
FEET. SNOW LEVELS WILL FALL IN NORTHERN AREAS AFTER FROPA THIS
AFTERNOON WHERE SNOW ACCUMULATIONS IN EXCESS OF 4 INCHES POSSIBLE IN
THE RESORT LEVELS. SNOW LEVELS WILL REMAIN FAIRLY HIGH THROUGH THE
DAY IN SAN DIEGO COUNTY BEFORE DROPPING THIS EVENING WITH LIGHTER
SNOW AMOUNTS ABOVE 6000 FEET.
ONCE THE COLD FRONT PASSES THE THREAT FOR SHOWERS WILL DECREASE
OVERNIGHT. NO MAJOR SHORTWAVES WILL AFFECT SOCAL THIS WEEKEND...BUT
A DEEP MARINE LAYER AND CYCLONIC FLOW ALOFT WILL KEEP THE THREAT FOR
ISOLATED SHOWERS SATURDAY AND SUNDAY.
.LONG TERM...ANOTHER STRONG SHORTWAVE WILL MOVE DOWN THE COAST
SUNDAY NIGHT BRINGING MORE HEAVY RAIN MTN SNOW THROUGH MONDAY. ALL
MEDIUM RANGE MODELS ARE HINTING AT ANOTHER VERY COLD UPPER LOW
CUTTING OFF EITHER OVER THE STATE OR JUST TO THE W NEXT WEEK. THIS
MAKES IT VERY DIFFICULT TO FORECAST ANY DRY WEATHER UNTIL THE
FOLLOWING WEEKEND. AN EXTENDED WET PERIOD APPEARS LIKELY TO START
OFF THE NEW YEAR.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
RIVER STATEMENT...SAN LUIS REY RIVER RECEDING...SEE LAXRVSSGX
HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
WINTER WEATHER ADVISORY...SEE LAXWSWSGX.
&&
MOEDE
Hazardous weather outlook, Dec 31, 11:30 AM PST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1130 AM PST FRI DEC 31 2004
CAZ042-043-048-050-055-056-057-058-060-011400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
1130 AM PST FRI DEC 31 2004
A WINTER STORM WILL BRING RAIN...WIND AND SNOW TODAY. ANOTHER STORM
WILL BRING MORE WINTER WEATHER SUNDAY NIGHT AND MONDAY. THE WEATHER
PATTERN WILL REMAIN UNSETTLED WITH PERIODS OF RAIN THROUGH THURSDAY.
.DAY ONE... TODAY THROUGH TONIGHT.
WINTER WEATHER ADVISORY IN THE MOUNTAINS ABOVE 5000 FEET.
AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT FROM THE
MOUNTAINS WEST UNTIL 230 PM...
POSSIBLE PERIODS OF BRIEF HEAVY RAIN WITH LOCAL URBAN AND SMALL
STREAM FLOODING POSSIBLE.
SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
LARGE SWELL...HIGH SURF AND STRONG RIP CURRENTS POSSIBLE SUNDAY.
MONDAY THROUGH THURSDAY...
ANOTHER WINTER STORM WILL BRING MORE RAIN AND SNOW MONDAY.
OCCASIONAL SHOWERS ARE EXPECTED TUESDAY THROUGH THURSDAY.
In the hours before
Special weather statement, Dec 31, 8:30 AM PST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 AM PST FRI DEC 31 2004
CAZ042-043-048-050-055>058-060>062-312100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
830 AM PST FRI DEC 31 2004
...STORM SYSTEM WILL AFFECT THE AREA TODAY...
A COLD FRONT WILL MOVE THROUGH SOUTHERN CALIFORNIA THIS AFTERNOON.
WHILE THIS SYSTEM WILL BE MUCH WEAKER THAN THE STORM TUESDAY AND
WEDNESDAY...IT WILL STILL PRODUCE PRECIPITATION OVER MOST OF THE
REGION. RAINFALL AMOUNTS WILL BE BETWEEN 1/2 AND 3/4 INCH NEAR THE
COAST AND GENERALLY BETWEEN 3/4 AND 1 1/2 INCHES IN THE MOUNTAINS.
LOCAL RAINFALL MAY EXCEED 2 INCHES ON SOME OF THE SOUTHWEST SLOPES.
THE DESERTS WILL SEE LESS THAN 1/2 INCH. LOCAL SMALL STREAM OR
STREET FLOODING WILL BE POSSIBLE WITH THIS STORM... ESPECIALLY NEAR
THE BURN AREAS.
THE SNOW LEVEL WILL BE LOWER TO AROUND 5000 FEET THIS AFTERNOON.
SEVERAL INCHES OF SNOW WILL FALL ABOVE 6000 FEET WITH THE HEAVIEST
SNOW IN THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS. GUSTY
WINDS WILL OCCUR IN THE MOUNTAINS WITH GUSTS EXCEEDING 50 MPH AT
TIMES.
NEXT WEEK ANOTHER WINTER STORM WILL BRING MORE RAIN AND SNOW MONDAY.
WATERSPOUTS WILL BE POSSIBLE OVER THE COASTAL WATERS AS WELL. PEOPLE
WITH OUTDOOR OR TRAVEL INTERESTS IN SOUTHWESTERN CALIFORNIA OVER THE
NEXT WEEK SHOULD MONITOR THE WEATHER CLOSELY.
MOEDE
Flash Flood, San Bernardino
- When
- December 31, 1:25 PM PST to 1:30 PM PST
- Where
- San Bernardino County, Fontana
- Property damage
- $10,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Flash Flooding closed Etiwanda Ave.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Kansas, December 31, 20041 death · 8 injured · $50,000 · 1 event
- Winter Weather in Vermont, December 31, 2004$70,000 · 5 events
- Winter Storm in Minnesota, December 31, 200421 events
- Winter Storm in North Dakota, December 31, 200415 events
- Winter Storm in Montana, December 31, 20045 events
- Winter Weather in Colorado, December 31, 20043 events
- Winter Storm in Nevada, December 31, 20042 events
- Flood in Indiana, December 31, 20041 event
- Flood in New York, December 31, 2004$3,000 · 1 event
- Winter Storm in Utah, December 31, 20041 event
- Winter Weather in Utah, December 31, 20041 event
- High Wind in Oregon, December 31, 200450 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431424.